No two cancer experiences are exactly the same. Each of us handles pain differently. What works for one person may not work for others. This is part of the frustration. The following post talks about some of the pain that can be associated with chemotherapy and some of the suggestions for minimizing that pain. As always, talk to your medical professional about any treatments before you try them. Only you and your medical experts can decide what’s best for you.
If you aren’t a fan of having someone trying to find a vein, especially with the point of a needle, you may be a prime candidate for the insertion of a PICC line or port-a-cath. My best vein (for blood work), and we all have one, was no longer an option when I had lymph nodes removed on that side. With that awesome vein out of the picture, each trip for a chemo treatment meant getting to meet a lot of nurses as each one struggled to find a vein they could use. While I like meeting new people, I jumped at the opportunity to have something put in place that would make it easier for me to receive my treatments.
I chose to have a port-a-cath inserted, which meant I had to have minor surgery. Even the word minor seems too strong a word for what I had done. I was awake for the insertion. The area was numbed/frozen and the doctor sang as he performed the procedure. He even sang on key. I got the sense that he had done the procedure many times before. Personally, I had no pain during or after the insertion. I was just aware that there was a foreign object in my body up by my collarbone, but that was it for me.
Ann’s experience having her port-a-cath inserted was similar to mine (minus the singing), but her experience after the surgery was a little different. “I was always aware of a low-level pain associated with it. Perhaps this is because I don’t have a lot of meat on me so things like sleeping on that side were always a little painful.” She also commented that her skin hurt when her port was accessed (for example, used for her chemo treatment). She recommends asking your doctor about using a topical anesthetic cream to help with that pain.
Although I have a little meat on me, I like to think that the reason I felt no pain was that I have a high pain threshold (no pain medication during labour). We are all unique. The difference in our experiences could be your doctor’s skill and/or the muscles/tissue/nerves that may have been touched during the procedure. This would be the same reason that some of you experienced pain after your breast surgery while others didn’t. Whatever the reason, it is something to monitor. Sometimes there are complications and, if the pain is a result of infection, you have to get that taken care of quickly.
At 49, I never thought I would be experiencing labour pains again, but that’s what it felt like every Monday after my chemo treatment on Friday. I was warned that Taxol could affect my peripheral nervous system so I could experience some tingling in my feet and hands. Tingling? What an understatement. For me, that tingling was a day of full-body contractions of arms, legs and, unbelievably, uterus. The nausea from my first four treatments was gone; however, once I started Taxol, my new irritant was pain. Fortunately, it was only really bad for one day, but the pain was intense enough that I had a whole other reason to dread Mondays.
I was offered pain medication, but I didn’t really want to take it. One of the reasons was that it was yet another drug that I was putting into my body. The other reason was that the drug I was being offered was also used to treat epilepsy, so taking the medication could be like taking too much epilepsy medication. I talked to my neurologist and he didn’t see a problem with it. I finally decided to give it a shot. I figured, “Why be a hero when there was something I could take to make the pain go away?”
As it turned out, I think it took the pain away, but I can’t be sure. The combination of my epilepsy medication and this second one (Gabapentin) was too much for my body/mind to handle. I couldn’t function. I couldn’t speak. I couldn’t understand what people were saying. My brain did not recognize anything, including whether or not I had pain. After that reaction I never took Gabapentin again. But, since everyone’s unique, that’s not to say that it won’t work for you.
I believe (hope) my side effects are atypical, although I don’t know for sure. Usually, the side effects of chemo are tingling, numbness, burning sensation, and shooting pain in your hands and feet. These are symptoms of neuropathy. Webmd.com says, “Some neuropathic pain studies suggest the use of non-steroidal anti-inflammatory drugs (NSAIDS), such as Aleve or Motrin, may ease pain.” Aleve is a trade name for naproxen, while Advil and Motrin are trade names for ibuprofen. All of them are NSAIDS, so hopefully one of them will work for you.
As for any medication, especially when you are going through chemotherapy, discuss any medications (over the counter, herbal, vitamins, etc.) that you are taking to make sure they’re safe to use. Work with your healthcare professionals to determine what’s right for you.
I never knew (I guess I didn’t read the packaging) that Neulasta could cause, among other things, joint and muscle pain. I had a Neulasta injection after each of my treatments (eight injections in total).
I don’t remember any pain from the injections. If I did have pain it was not as memorable as the full-body contractions I had when I was having my Taxol treatments.
I found out about other patient’s bone pain when I was reading several posts in breast cancer groups on Facebook. Several women recommended using an antihistamine like Claritin. This made no sense to me until I read the following on the breastcancer.org website. “Neulasta helps the body make more white blood cells by stimulating the immune system, which also creates histamines. So your doctor also may recommend an antihistamine such as Claritin (chemical name: loratadine) – NOT Claritin-D—to ease bone pain caused by Neulasta.”
Emotional Pain of Hair Loss
Aside from the emotional pain associated with being diagnosed with cancer, there can also be emotional element associated with hair loss. While discrimination is usually bad, when it comes to chemotherapy, it would be great if the medications could discriminate between cancer cells and other fast-growing cells like hair follicles. This is the reason for hair loss not only on your head but potentially all over your body (including nose hairs). For some of you, losing your hair may be like losing part of your identity. Depending on the order of your treatments, you may have already had breast surgery. Some of you may have felt like less of a woman and losing your hair only added to that feeling.
For Ann, it wasn’t so much that she associated her hair loss or the loss of her breasts with a loss of femininity; it was the change in how she was treated. “The first time I went into a grocery store with my head-covering (I never got the hang of wearing a wig) the greeter at the door (who always tries to sell me something) broke eye-contact, stopped smiling, and turned her head and body away from me. I realized then that my cancer was ‘visible’ and, as a result, I was being treated differently. I sat in my car and cried for 15 minutes.”
Without bragging (well maybe a little), I learned to rock my wig. In fact, based on the compliments I received about my ‘hair’, I likely wasn’t treated differently because no one realized I had cancer. Based on how cancer patients look on TV, I didn’t look the part.
Pain Worth the Gain?
Many women believe the pain (or other side effects) are worth the gain, and so continue their treatments. It’s a personal choice. Some of us, like me, will not have major issues with chemo and so never considered stopping treatment. Unfortunately, that’s not the same for everyone.
Some women will decide that the pain and other myriad of side effects are not worth the gain. Linda, who had a multitude of surgeries, radiation, and long-term medication began chemo treatments and then decided to stop. Her body could not tolerate chemo and, at some point, the complications from the chemo out-weighed the benefits of receiving it. She made the decision to rely on her other treatments to keep her cancer from returning. Deban, who felt her chemo was worse than cancer, also chose to end her chemo treatments. Her chemo (for another form of cancer) was impacting her thyroid, which caused a multitude of other problems, so she decided that enough was enough.
To help make chemo a little less painful, please consider some of these options:
If there are other methods you’ve tried to relieve your pain, please comment on this post. Also, remember to tell me how you dealt with any pain that you experienced during radiation treatments so that I can include them in my next post.
Over 30-years of writing experience, over five years as a cancer survivor, and a lifetime purveyor of wit and laughter.
Sign up for notifications of new posts.